eader

Thursday, October 21, 2010

Death by Donut & Other Side Effects Your Doctor Forgot to Mention

Krispy Kreme doughnuts being made at the Krisp...Image via Wikipedia
If you have chronic illness like I do, chances are pretty good that you take several medications.

When faced with new prescription, I always mention my current medications to make sure there are no drug interactions. I ask my doctor about the pros and cons, which usually includes a discussion of side effects. I go through the same drill with my pharmacist when I take the prescription to be filled and make sure I read the literature that comes with a new medication to triple check.

So when I went to see my diabetes doctor on Tuesday, I mentioned to her that I am more episodes of nausea and vomiting since I start Victoza, the once-a-day GLP-1 agonist that I wrote about in my post Ode to My Cereal Bowl. I told her the latest episode was on Sunday morning, two days before my appointment.

"So what did you eat Saturday night?" she asked.

"I had a turkey burger and fries," hoping that I wasn't going to get busted.

"That's probably it," she said. "It was probably the fat in your meal that caused the problem. GLP agonists can cause problems when you eat too much fat in a meal. Next time, when you have the occasional burger and fries, just take less of the Victoza and you should be fine."

Seriously? I am causing this to myself based on my food choices and lack of understanding on how a GLP agonist works?

Well, apparently being told this didn't really sink in, because I ate a Kripsy Kreme donut yesterday.

In my (feeble) defense, it was the last one in the box and I rarely eat donuts. But my hubby wanted some a few days ago and I didn't want to feel left out, so I got a couple too. The cake ones didn't seem to bother me, but this fried one was a different story. The good news is that this 'experiment' proved the point that I cannot eat something so high in fat when I take a full dose of Victoza. The bad news is that I felt lousy all day long.

All day long I kept asking myself, 'I wonder if anyone has actually died right after eating a Krispy Kreme donut?'

Then I realized that on top of the turkey burger and fries I had Saturday night, I came home and had one of those $@&*! donuts for dessert.

Yeah, no more fried donuts for me.


PS I did a quick Google search and only found one mention of problems eating high fat meals when taking Victoza. It was a comment left by someone over at the diabetes website tudiabetes.org


Creative Commons License
Enhanced by Zemanta


Creative Commons License

Like this post? Then please...


Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails

6 comments

Maija Haavisto said...

With the older MAOI antidepressants one slice of pizza could kill you, literally. Someone I knew online lost his partner like that.

I never take a med without extensive MedLine searches etc (well, nowadays I usually just consult my own book :-P). Though all of the meds I've actually found useful I've got by asking for them.

Migrainista said...

Yeah, I always feel like the docs and pharmacists spend so much time with meds that meds all seem pretty normal to them.

I'm glad you got to the bottom of what was going on - bummer about the fries and donuts though.

Ali said...

Oh the things we do to ourselves ... but don't beat yourself up too much we can't be perfect! (plus a good Krispy Kreme is amazing!). I am happy to see your blog and that you are doing all you can to live WELL while suffering physically. I just started a blog this year on the same topic and hope that all of us can encourage each other in this struggle! God bless!

Pharmacy Wholesaler said...

Great post on health care, its very easy to read and understand for anyone, This is great effort made by you for healthy fitness,
Thank you for great support

Pharmacy Dropshipping said...

Very Nice though on health tips. This can make everyone healthy and fitness to achieve their healthy life.
Have a nice day, Thanks

Pharmacist UK said...

We have to aware about side effects of any medicine otherwise it may harm our healthy life. Thank you for sharing such type healthy information.